Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 7, 2016Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Aug 7, 2016, 2:43 PM MDT for Lincoln County, Montana. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 2:43 PM MDT (20:43 UTC)
Expired
Aug 7, 2016, 4:15 PM MDT
In force
92 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Missoula radar (KMSX), 176 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS85 KMSO 072043
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT SUN AUG 7 2016
 
MTZ001-072215-
KOOTENAI/CABINET REGION MT-
243 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 415
PM MDT...

AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, BRIEF BUT HEAVY RAINFALL COULD ALSO OCCUR
WITH ANY STORM THAT DEVELOPS AND CONTINUES. MINOR LOCALIZED FLOODING
MAY RESULT.

LOCATIONS IMPACTED INCLUDE...
LIBBY AND KOOTENAI FALLS. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4813 11517 4807 11542 4859 11599 4871 11503
TIME...MOT...LOC 2042Z 170DEG 16KT 4819 11533 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:38 AM MDT, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 3:38 AM MDT, 11 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
338 AM MDT Sun Aug 7 2016

...Strong Thunderstorms this Afternoon/Evening...

.DISCUSSION...Satellite is indicating the disturbance that will be
bringing numerous showers and thunderstorms today is exiting
northern Nevada. This feature should begin to cause convection
over north central Idaho later this morning. Then this disturbance
moves into western Montana by late morning/early afternoon and
interact with an unstable atmosphere. Thunderstorms are
anticipated to become fairly strong across western Montana with
the potential of a storm becoming severe. These storms will be
capable of frequent lightning, gusty winds and small hail. Also
this feature will be interacting with a significant plume of
moisture, so moderate to heavy rainfall rates should be expected
with the storms. Models are indicating that the heaviest rainfall
could be over the Glacier National Park area this afternoon and
evening, so a flash flood watch has been issued. The disturbance
moves off to the east tonight allowing convection to steadily
diminish overnight.

Monday into Tuesday, an upper level low will slowly push through
central Washington into the Idaho Panhandle allowing for a decent
chance of showers and thunderstorms across the Northern Rockies.
Precipitation looks to be focused across Southwest Montana Monday
afternoon, shifting into Northwest Montana for Tuesday. By
Wednesday morning, the low is expected to be across far Northwest
Montana with much of the shower activity gradually diminishing.

Throughout the early week period, daytime temperatures will be
5-10 degrees below normal with highs in the 70s for many valley
locations. It will also be breezy on Tuesday. Those with outdoor
plans should prepare for showery conditions with perhaps a strong
thunderstorm or two. In Glacier N.P., late Tuesday into Wednesday
morning will be particularly cool and showery, leading to raw
conditions at the higher elevations.

By late this week, forecast models indicate high pressure ridging which
will allow for significant warming and drying.

&&

.AVIATION...A disturbance will be moving through the Northern
Rockies today causing numerous showers and thunderstorms. The
shower activity will start in north central Idaho this morning
then spread into western Montana this afternoon. A few of these
storms could be quite strong producing gusty erratic winds, small
hail and heavy rainfall. KSMN could be impacted by 07/18z, KBTM &
KMSO by 07/20z and KGPI by 07/22z. The convection will steadily
decrease throughout the evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch from this afternoon through this evening West
     Glacier Region.

ID...&&

In the hours before

Special weather statement, Aug 7, 11:44 AM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT SUN AUG 7 2016

IDZ009-010-071815-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
1144 AM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI COUNTY UNTIL
1215 PM MDT...

AT 1143 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES WEST OF SALMON...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON...LEESBURG...SHOUP AND COBALT.

LAT...LON 4497 11433 4510 11453 4546 11422 4519 11385
TIME...MOT...LOC 1743Z 218DEG 36KT 4514 11425
Special weather statement, Aug 7, 1:18 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
118 PM MDT SUN AUG 7 2016

MTZ001-004-072000-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
118 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN AND
NORTHWESTERN SANDERS COUNTIES UNTIL 200 PM MDT...

AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF CLARK FORK...OR 30 MILES SOUTHEAST OF SANDPOINT...
MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERON.

LAT...LON 4840 11605 4837 11572 4795 11589 4797 11603
      4798 11605
TIME...MOT...LOC 1917Z 189DEG 21KT 4805 11601
Special weather statement, Aug 7, 1:18 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
118 PM MDT SUN AUG 7 2016

MTZ006-007-072030-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
118 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
RAVALLI...SOUTHEASTERN GRANITE...SOUTH CENTRAL POWELL AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 230 PM MDT...

AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF WISDOM...OR 25 MILES SOUTHWEST OF
ANACONDA...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, HEAVY DOWNPOURS MAY CREATE LOCALIZED MINOR
FLOODING, ESPECIALLY IN HISTORICALLY-SUSCEPTIBLE AREAS.

LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...WEST
VALLEY...GREGSON HOT SPRINGS...GARRISON...GALEN...WARM SPRINGS...
CRACKERVILLE...LOST CREEK...NISSLER...RAMSAY...FISHTRAP...OPPORTUNITY
AND RACETRACK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4582 11301 4588 11310 4589 11316 4582 11328
      4580 11335 4587 11346 4592 11349 4592 11353
      4593 11349 4594 11350 4656 11285 4632 11254
      4624 11260 4618 11257 4618 11251 4613 11252
      4610 11247 4605 11248 4602 11244 4598 11244
TIME...MOT...LOC 1917Z 228DEG 39KT 4585 11330
Special weather statement, Aug 7, 2:43 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT SUN AUG 7 2016

MTZ001-072215-
KOOTENAI/CABINET REGION MT-
243 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 415
PM MDT...

AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, BRIEF BUT HEAVY RAINFALL COULD ALSO OCCUR
WITH ANY STORM THAT DEVELOPS AND CONTINUES. MINOR LOCALIZED FLOODING
MAY RESULT.

LOCATIONS IMPACTED INCLUDE...
LIBBY AND KOOTENAI FALLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4813 11517 4807 11542 4859 11599 4871 11503
TIME...MOT...LOC 2042Z 170DEG 16KT 4819 11533

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:18 PM MDTSpecial Weather StatementMSOLincoln42 min
Aug 7, 3:46 PM MDTSpecial Weather StatementMSOSilver Bow59 min
Aug 7, 3:59 PM MDTSevere Thunderstorm WarningMSOSilver Bow46 min
Aug 7, 4:43 PM MDTSpecial Weather StatementMSOMissoula32 min
Aug 7, 5:13 PM MDTSpecial Weather StatementMSOLake32 min
Aug 7, 5:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Aug 6, 8:14 PM MDTSpecial Weather StatementMSOIdaho31 min
Aug 7, 11:44 AM MDTSpecial Weather StatementMSOLemhi31 min
Aug 7, 1:30 PM MDTAreal Flood AdvisoryMSOLemhi4 hr

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.